Aims of the study. - Nerve conduction studies have demonstrated that carbamazepine (CBZ), as well as other antiepileptic drugs (AEDs), can affect peripheral nerve conduction; reports on conventional somatosensory evoked potentials and CBZ are controversial. In a previous study, assessing laser-evoked potentials (LEPs) in CBZ-treated patients with idiopathic trigeminal neuralgia, we found that LEPs were dampened even after stimulation of the non-painful side, with a strong correlation between LEP latency and daily CBZ dose. No other study investigated the influence of AEDs on LEPs. In order to clarify the effect of CBZ on LEPs we sought possible LEP changes in epileptic patients taking CBZ. Materials and methods. - We studied LEPs after trigeminal and hand CO2-laser stimulation in 20 patients with epilepsy taking CBZ and 20 age-matched controls. Results. - Although the trigeminal LEP mean latency was slightly longer in epileptic patients (P = 0.11), we did not find significant differences between epileptic patients and controls for any LEP data. LEP data did not correlate with the daily CBZ dose, CBZ blood concentration, or duration of therapy (P > 0.3). Conclusion. - The lack of a CBZ-induced dampening of LEPs suggests that small-fibre pathways, compared to large-fibre, might be less susceptible to AED's toxic effect. Although the TN patients in our previous study were older than the epileptic patients in the present study, a possible combined effect induced by drug and age in patients with TN is unlikely because LEP latency is reportedly unaffected by age. The CBZ-induced effect in patients with trigeminal neuralgia is possibly related to pathophysiological changes specific to this disease.
|Number of pages||4|
|Journal||Neurophysiologie Clinique / Clinical Neurophysiology|
|Publication status||Published - Jul 2005|
- Laser evoked potentials
ASJC Scopus subject areas
- Clinical Neurology